You are here:

Pathology/fevers and blood counts

Advertisement


Question
I was just treated for bacterial endocarditis with 42 days of Vancomycin 1.5 gm daily and 1-2 gms Rocephin.
My fevers of 101.5 have returned one day after completing the antibiotics.  

My Hgb continues to drop.  My PT/INR was over 120/INR over 16 with frank blood in urine.
My Hgb is down to 9.3 from 10.8.  I do not have any visible sign of bleeding.
As of 4/2/16 the PT/INR are 40./4.0.  These results have been the same for the past week.
Last dose of warfarin was on 3/10/16.

I believe there is something else going on in my bone marrow, spleen, or liver that my blood counts are still fluctuating and fevers continue.

Your thoughts?

Margie D.

Answer
Hello Margie:

Since your fever has returned, that indicates infection still persists in the body. You should consult with your physician and she can do a physical exam and order some tests to rule out if there is any internal bleeding, maybe ulcer in stomach? Though you do not indicate having any symptoms.

A rare side effect of Rocephin is immune mediated hemolytic anemia. That is where your body starts destroying its own blood cells. This could explain your drop in Hgb. I would recommend consult your doctor, or a hematologist.

Pathology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Neha Dahiya MD

Expertise

Help patients understand the medical terminology of their lab results and / or tissue biopsy reports.

Experience

I am a pathologist and director of clinical laboratory services. I have been a practicing pathologist for last 9 years in a 350 bed multi specialty hospital laboratory in India.

Organizations
Indian association of pathologists and microbiologists.
International Academy of Cytology
International association of Pathologists - Indian division
Indian association of Cytology

Education/Credentials
MD (pathology) MBA

©2016 About.com. All rights reserved.